Resuming Warfarin After GI Bleed Cuts Thrombosis, Death

Pauline Anderson

September 17, 2012

September 17, 2012 — Resuming warfarin therapy after suffering a gastrointestinal bleed (GIB) is associated with a reduced risk for thrombotic events, including stroke, with only a moderate risk for recurrent bleeding.

A new study shows that failing to resume warfarin therapy in the 3 months following a GIB is associated with increased risk for thrombosis and death, researchers report. Although there was an increase in recurrent GIB associated with resuming the therapy, this was not significant.

Within the "confines" of a retrospective study, the findings suggest that the health benefits of returning to warfarin therapy in the wake of a bleed may outweigh the risks, lead author Daniel M. Witt, PharmD, Senior Manager, Clinical Pharmacy Research and Applied Pharmacogenomics, Kaiser Permanente Colorado, in Aurora, told Medscape Medical News.

"There might be possible confounding factors that we were not able to measure, but from what we saw, I think it certainly would give clinicians an indication that if they can resume warfarin therapy, they should do that."

Although further research is needed to determine the optimal period of warfarin disruption, and this period should be individualized, the new results suggest that a 4-day wait is "reasonable," said Dr. Witt.

The study was published online September 17 in the Archives of Internal Medicine. The study was funded by CSL Behring LLC, a manufacturer of plasma-derived and recombinant therapies.

Thrombotic Events

The retrospective cohort study used administrative and clinical databases from Kaiser Permanente Colorado (KPCO) plus individual patient medical records, as well as death certificates. The analysis included 442 adult KPCO members (mean age, 74.2 years), who were hospitalized or who visited an emergency department for a GIB that was confirmed to be related to warfarin use.

Researchers assigned patients to 1 of 2 groups depending on whether or not they resumed warfarin therapy after their index GIB. They categorized length of warfarin therapy interruption as follows: 0 days; 1 to 7 days; 8 to 14 days; and 15 to 90 days

Following the index GIB, 260 patients (58.8%) resumed warfarin therapy, including 41 whose warfarin therapy was never stopped (for many of these patients, the bleed was not deemed to be severe or workup revealed the source to be hemorrhoidal bleeding, said Dr. Witt). Median time to resumption was 4 days.

At 90 days, 2.5% of patients had experienced a thrombotic event. Of those who resumed warfarin after the index GIB, 0.4% had a thrombotic event compared with 5.5% of those who did not resume the therapy (P < .001).

In an analysis that controlled for age, sex, and other factors that might separate the 2 groups, warfarin resumption was associated with a lower risk for thrombosis (hazard ratio [HR], 0.05; 95% confidence interval [CI], 0.01 - 0.58).

Warfarin resumption was also associated with less mortality; 5.8% of this group died compared with 20.3% in the group not resuming warfarin (HR, 0.31; 95% CI, 0.15 - 0.62).

This increased risk persisted in a post hoc analysis that excluded patients who died within 1 week of the index GIB (it was presumed that their deaths were unlikely to be due to the bleed). Most deaths were not attributed to thrombosis. The death rate during follow-up was lowest when warfarin was resumed between 15 and 90 days after the index GIB.

Unexplained Deaths

The higher overall mortality among patients who did not resume warfarin was "striking" and not readily explained, said Dr. Witt. It is possible that patients with a more serious GIB who may have been more likely to die were also less likely to resume anticoagulation.

He noted that some of the sicker patients in the study went straight to a hospice, the GI bleed being the last in a series of negative health-related events. Treating physicians may have been reluctant to resume warfarin therapy in these sicker patients

As for recurrent GIB, 8.4% of the patients had such an event, including a greater proportion of those resuming warfarin. An analysis that controlled for age, sex, indication for warfarin, location of the GIB, and prior heart failure diagnosis, among other factors, showed that the increased risk for recurrent GIB associated with warfarin therapy resumption was not significant (HR, 1.32; 95% CI, 0.50 - 3.57)

While it's difficult to tell what you should do, it did seem that the earlier you can resume warfarin therapy, the better off you are in terms of preventing thrombosis.

Determining the optimal number of days to stay off warfarin is "a push-and-pull sort of scenario," said Dr. Witt. "The study showed that if you resumed warfarin early, within the first 7 days, it slightly increased the risk of having a recurrent bleed, but if you resumed it within the first 2 weeks, there also was lower risk for having thrombosis. While it's difficult to tell what you should do, it did seem that the earlier you can resume warfarin therapy, the better off you are in terms of preventing thrombosis."

Inasmuch as the study showed that restarting warfarin 1 to 7 days following a GIB event was associated with a higher risk for recurrent GIB but a lower risk for thrombosis, this might provide some guidance to clinicians as to optimal timing of therapy resumption, said Dr. Witt.

He added that a 4-day hiatus seems "a reasonable guideline," because that was the median time before resumption in the study. "But certainly it would depend on individual patient situation and whether or not the physician managing that therapy felt that the period of risk was over."

A concern in the past has been that abruptly disrupting warfarin may cause a temporary hypercoagulable state. "The theory is that if you've been anticoagulating someone or suppressing coagulation and all of a sudden you remove that, the patient might swing back the other way," said Dr. Witt. "But this theory hasn't panned out clinically."

4-Day Rule?

In an accompanying invited commentary, Daniel J. Brotman, MD, Johns Hopkins Hospital, Baltimore, Maryland, and Amir K Jaffer, MD, Miller School of Medicine, University of Miami, Florida, said the study should be used to form the foundation of evidence on which to recommend resumption of warfarin following a GI bleed.

"On the basis of these observations and in the absence of other studies providing competing data, we believe that most patients with warfarin-associated GI bleeding and indications for continued long-term antithrombotic therapy should resume anticoagulation within the first week following the hemorrhage, approximately 4 days afterward, if we use the median anticoagulation reinitiation time in this study as a benchmark," they write.

Dr. Brotman and Dr. Jaffer cautioned against extrapolating the study findings to newer anticoagulants, such as dabigatran and rivaroxaban, that may be associated with more GI bleeding than warfarin when used long-term and whose effects are not easily reversed.

The study was funded by CSL Behring LLC. Dr. Brotman has served on advisory boards or as a consultant for Gerson Lehrman Group, the Dunn Group, and Quantia Communications, LLC, and received research support from Siemens Healthcare Diagnostics, the Agency for Healthcare Research and Quality, Centers for Medicare and Medicaid Services, and Amerigroup Corporation. Dr. Jaffer has served as a consultant for sanofi-aventis, Boehringer Ingelheim, Bristol Myers Squibb, Janssen Pharmaceuticals, Canyon Pharmaceuticals, and CSL Behring, and received research and grant support from the National Heart, Lung, and Blood Institute.

Arch Intern Med. Published online September 17, 2012. Abstract, Editorial

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....